Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 299, NWS Des Moines, IA

September 19, 2014Humboldt County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2014, 11:27 PM CDT for Humboldt County, Kossuth County, Palo Alto County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 11:27 PM CDT (04:27 UTC)
Expired
Sep 20, 2014, 12:00 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KDMX 200427
SVRDMX
IAC091-109-147-200500-
/O.NEW.KDMX.SV.W.0299.140920T0427Z-140920T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA...
  NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1200 AM CDT

* AT 1127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  SOUTHWEST OF ALGONA...MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALGONA...EMMETSBURG...FIVE ISLAND LAKE...SMITH POOL...WEST BEND...
  BURT...WHITTEMORE...TITONKA...WESLEY...CORWITH...FENTON...
  MALLARD...LU VERNE...LONE ROCK...CYLINDER...ST. JOSEPH...CURLEW...
  OTTOSEN...RODMAN AND ST. BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4324 9397 4288 9397 4288 9444 4291 9445
      4291 9469 4292 9478 4325 9469
TIME...MOT...LOC 0427Z 272DEG 51KT 4304 9435 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
2 follow-up statements
218 
WWUS53 KDMX 200446
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT FRI SEP 19 2014

IAC091-147-200456-
/O.CAN.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
PALO ALTO IA-HUMBOLDT IA-

1146 PM CDT FRI SEP 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO AND NORTHERN
HUMBOLDT COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0446Z 271DEG 47KT 4303 9403 

$$

IAC109-200500-
/O.CON.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
KOSSUTH IA-
1146 PM CDT FRI SEP 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM CDT
FOR SOUTHERN KOSSUTH COUNTY...

AT 1146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ALGONA...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...WEST BEND...BURT...WHITTEMORE...TITONKA...
WESLEY...CORWITH...FENTON...LU VERNE...LONE ROCK...ST. JOSEPH...ST.
BENEDICT...IRVINGTON...SEXTON...AA CALL STATE PARK...ALGONA MUNICIPAL
AIRPORT AND STINSON PRAIRIE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0446Z 271DEG 47KT 4303 9403 

HAIL...<.75IN
WIND...60MPH

$$

BEERENDS
920 
WWUS53 KDMX 200501
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT SAT SEP 20 2014

IAC109-200511-
/O.EXP.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
KOSSUTH IA-
1201 AM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER STRONG 
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0457Z 272DEG 51KT 4303 9403 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 9:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 19, 9:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT FRI SEP 19 2014

.UPDATE...
ISSUED AT 954 PM CDT FRI SEP 19 2014

HAVE SENT OUT AN UPDATE TO REFINE POPS SOME WITH AN AREA OF
THUNDERSTORMS DEVELOPING ALONG THE FRONTAL BOUNDARY. MAIN CHANGES
WERE TO ADJUST THE LINE ORIENTATION AND INCREASE POPS FOR LATE
THIS EVENING INTO THE EARLY MORNING HOURS WITH SOME LIKELY POPS
ACROSS THE WEST CENTRAL/NORTH NOW THAT CONVECTIVE INITIATION HAS
OCCURRED.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 351 PM CDT FRI SEP 19 2014

STRONG MIXING WILL PERSIST THROUGH THE LATE AFTERNOON
HOURS BEFORE DECOUPLING BY AROUND 23Z TO 00Z TONIGHT. PRESSURE
GRADIENT SHOULD REMAIN STRONG ENOUGH TO KEEPS SUSTAINED WINDS AOA 12
KNOTS BEFORE THE WEAK COLD FRONT PUSHES ACROSS THE FORECAST AREA
LATE THIS EVENING INTO THE OVERNIGHT HOURS. VERY LIMITED MOISTURE
AND FORCING WITH THE COLD FRONT...BUT LATEST HRRR/HOPWRF BRING THE
BEST PRECIP CHANCES FROM 03Z TO 09Z SATURDAY. HAVE HIGHEST POPS
GOING DURING THIS TIME FRAME. LOW CONFIDENCE WITH THE SEVERE WEATHER
POTENTIAL BUT CANNOT COMPLETELY RULE AN ISOLATED PULSE SEVERE STORM
WITH SOME ELEVATED INSTABILITY AVAILABLE.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 351 PM CDT FRI SEP 19 2014

THUNDERSTORMS TRYING TO HANG ON FOR SATURDAY AFTERNOON PRIMARILY
SOUTH AND EAST OF THE DES MOINES METRO AREA THROUGH THE IOWA
MISSOURI BORDER. COLD FROPA MAIN TRIGGER FOR ANY STORM DEVELOPMENT.
PROBLEM IS THAT THE COLD FRONT IS LOOKING FAIRLY WEAK AND NOT A LOT
OF FRONTOGENETICAL FORCING INDICATED DURING THE DAYTIME. MODELS
SHOWING BULLSEYE OF CAPE OF 2000 J/KG OVER SOUTHERN IOWA WITH AROUND
30-40KTS OF 0-6KM BULK SHEAR. MODELS ALSO SHOWING THIS AS A
. LOOKING AT SOUNDING PROFILES...ANY THUNDERSTORMS WOULD LIKELY BE
ELEVATED. THOUGH PWATS ARE +1 TO +2 STD DEV FOR EARLY
SATURDAY...SOUNDING PROFILE LOOKING VERY UNSATURATED. ALOFT...THE
RIGHT EXIT REGION OF THE JET STREAK WILL BE RIGHT BEHIND THIS
FRONT SO THIS WILL NOT SUPPORT LIFT. IN ALL...EXPECTING STORMS
SOUTH...BUT SEVERE THREAT WILL BE MINIMAL AT BEST.

MODELS COMING INTO GOOD AGREEMENT WITH SHOWING A SIZABLE RIDGE
COMING OFF THE ROCKIES THROUGH THE DAKOTAS SUNDAY INTO MONDAY. THIS
WILL KEEP THE DMX CWA IN CAA THROUGH MONDAY MORNING. STRONG
SUBSIDENCE WITH THIS RIDGE SHOULD CLEAR SKIES OUT FOR SUNDAY AND
MONDAY MORNINGS. 850MB TEMPS APPEAR TO BE IN THE +8C TO +10C RANGE
FOR THE MORNING HOURS. WHICH SHOULD BE SUPPORTIVE OF LOWS IN THE MID
40S TO LOW 50S. RIDGE TO PROPAGATE THROUGH IOWA MONDAY
AFTERNOON...PLACING THE CWA IN SOUTHERLY FLOW LATE MONDAY INTO
TUESDAY. THIS WILL ALLOW FOR SOME SLIGHT WAA FOR TUE AND WED...ALONG
WITH A RETURN OF POPS.

WEDNESDAY INTO THURSDAY...MODELS SHOWING A DECENT SLUG OF MOISTURE
TRANSPORT BEING ADVECTED INTO IOWA DURING THE MORNING BY 25-30KT
WINDS AT 850MB. GFS TRYING TO PUSH A VORT MAX THROUGH DURING THIS
TIME FRAME. GFS ALSO SHOWING DECENT MID TO UPPER LEVEL Q-VECTOR
CONVERGENCE TO HELP GENERATE LIFT. AT 1 TO 1.25 INCHES...PWAT
VALUES RETURN TO 0 TO +1 STD DEV ABOVE NORMAL. ENOUGH SUPPORT TO
KEEP SOUNDING PROFILE SATURATED ALOFT. PUTTING IT ALL
TOGETHER...WILL BUY INTO POPS FOR WED AM INTO THE PM. QUESTION IS
HOW LONG TO SUSTAIN THEM AS THE PROGRESSION OF THIS PATTERN
BECOMES MURKY FROM THURSDAY INTO THE WEEKEND.

00Z MODELS HINTED AT AN OMEGA BLOCK SETTING UP ACROSS THE CONUS.
EURO AND GFS 500MB ANALYSIS BOTH HAD PATTERN TRYING TO ORGANIZE AND
ARE PLACING IOWA ON THE WESTERN EDGE OF THE HIGH...WHICH IS WHERE
THE DEFORMATION ZONE IS TYPICALLY LOCATED. IF THIS SETUP BECOMES
MORE ORGANIZED...COULD BE A PROLONGED PERIOD OF SCATTERED PRECIP
INTO AND THROUGHOUT THE WEEKEND. THE 12Z RUNS RETROGRADED THIS
SHORTWAVE/TROUGH AND DISSOLVED IT BY THE WEEKEND...WHICH SEEMS
SUSPECT. HOPEFULLY TOMORROW/S MODEL RUNS WILL BE ABLE TO OFFER A
BETTER SOLUTION. REGARDLESS...IT APPEARS 850MB TEMPS WILL BE IN THE
+12C TO +14C RANGE WHICH WOULD SUGGEST TEMPERATURES NEAR TO
SLIGHTLY ABOVE NORMAL FOR NEXT WEEK.

&&

.AVIATION...20/00Z
ISSUED AT 630 PM CDT FRI SEP 19 2014

MAINLY VFR CONDITIONS EXPECTED...WITH SOME LOWER VFR CIGS EXPECTED
WITH A FRONTAL PASSAGE OVERNIGHT AND ASSOCIATED POSSIBILITY OF
-SHRA/-TSRA. HAVE MENTIONED VCTS FOR THE BEST CHANCES IN A 3 TO 4
HOUR PERIOD AT THE DIFFERENT TAF SITES. FRONTAL BOUNDARY WILL TAKE
ITS TIME PROGRESSING ACROSS THE CWA...AND WILL BE IN THE VICINITY
OF KOTM TOWARD THE END OF THE FORECAST PERIOD. WINDS TO SHIFT
AROUND TO THE WEST TO NORTHWEST BEHIND THE BOUNDARY AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BEERENDS
SHORT TERM...PODRAZIK
LONG TERM...KOTENBERG
AVIATION...BEERENDS
Hazardous weather outlook, Sep 19, 4:01 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT FRI SEP 19 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
401 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. AN
ISOLATED STRONG TO SEVERE STORM MAY OCCUR NORTH OF HIGHWAY 20
THIS EVENING...WITH HAIL THE MAIN THREAT. NON SEVERE SCATTERED
THUNDERSTORMS ARE FORECAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...MAINLY SOUTH OF
INTERSTATE 80. AN AFTERNOON SEVERE STORM MAY OCCUR. ADDITIONAL
THUNDERSTORM CHANCES ARRIVE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...SATURDAY...AND NEXT WEEK.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:49 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas41 min
Sep 19, 11:33 PM CDTSevere Thunderstorm WarningDMXSac17 min
Sep 19, 11:53 PM CDTSpecial Weather StatementDMXHumboldt, Pocahontas67 min
Sep 20, 12:00 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster19 min
Sep 20, 12:54 AM CDTSpecial Weather StatementDMXCalhoun, Sac51 min
Sep 20, 6:34 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago, Worth41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.